Medical Specialty >> Gynecology

Doctors Lounge - Gynecology Answers

Back to Gynecology Answers List

If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.

DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.

Date of last update: 10/14/2017.

Forum Name: Gynecology

Question: Brown discharge, changing period


 joon - Fri Feb 25, 2005 3:29 am

I know y'all probably get sick of reading about this, but I couldn't find anything that fit my case on the first one and I"m a little too tired to more fully research the second issue, so I'm just going to shoot both of these at y'all at once:

My guess is that both of these are connected, so I'll start at the beginning. My period has changed significantly in length of time I have it over the last several months. I went from a very normal very regular period that lasted about 5-7 days to now a period of about 3 days...and I"m not sure this month's lasted even that long.

In past months recently I've had a brown discharge immediately afterward that would last about two days, sometimes three. Because it came so close to my period i considered it normal and still think it was based on the small amount of research I've done. This month, however, we a little different. My period ended very abruptly and with no brown discharge about a week ago. Yesterday, I began gettign a brown discharge that for the most part resembles the other discharge except that it only appeared on the toilet paper after wiping (wow, that last part is like saying a duck has feathers, but I think you get what I mean - it never wound up on my panties). Right now I'm feeling a slight discomfort in my abdomen that I hadn't actually noticed before (that's how minimal it is) that may or may not be related.

Other important information: I had sex with my husband last night for the first time since significantly before my period, so I don't think it's pregnancy related. One interesting thing to note is that I started wearing tampons for awhile but found it difficult to monitor my flow so this time I used strictly pads. By the end of day three there was nothing and no brown discharge (no significant about of discharge at all, actually). I"m 21, nearly 22 - in April.

So, my questions are: 1. What's with the brown discharge? It's thicker than normal and does not appear to be the same sort of discharge I have right after my period. (I'm awful with remembering this stuff, so it might actually have been longer since my last period...I think it's only been about a week though).

and 2: What might be causing my decreased length of periods? My guess is it's not menopause ;)

Thanks in advance for any help! ...Wow. I'm sorry this is so long!
 LondonUK2005 - Thu Aug 25, 2005 1:01 pm

I felt weird and thought I was alone in this... I have always had either a regular period or what I used to call "dirty period" ie brown discharge and some PMS symptoms without actually having a period with blood.

This was even before I met my husband at 22 and started a physical relationship with anyone.

Now in this month I have had almost constant brown discharge with some blood now and then, and also know it's neither pregnancy (I avoid sex where possible, easy in a long term relationship...) nor should it be the menopause (I am almost 30)

Sorry I cannot help you as to "why" but wanted to say that you're not alone.. and I hope that someone will know the answer... or at least offer some advice on this matter!
 8900 - Sat Sep 03, 2005 9:37 pm

Hi :D
I am 21 I am not married never have had sex but have missed the last 3 months of periods.I have had my period for the last 7 years, my Periods were regular and lasted 5-8 days. March - May they lasted 2-4 days. Even without the periods i have felt bloaty, emotional and even have had period pain but nothing happened. i have also noticed a liquid discharge light yellowy brown. I am on a anti depressant (for last 2 years) but i never noticed any change until recently.
Please help :?:
 LondonUK2005 - Tue Sep 06, 2005 2:11 pm

Mine were clockwork until 15 or 16 then that started... where I would get no periods but still get PMT... sometimes VERY bad.

I'm sorry that you have that problem, it was nicer to think i was just a freak!
 MsMelanie - Wed Feb 22, 2006 12:14 am

I am 22... and I have been having period problems for years.

During my mid teen years, I was athletic and I didn't get my period for months sometimes... but then once I got to college it was pretty regular until the middle of my first year. I went on the pill to regulate my periods- however, the pill made me ILL and depressed. I tried various pills- ortho cyclen, ortho tricyclen, lo ovral, and two others that i cannot remember the names of. All of them gave me bad side effects. During the summer of 2004, I had my period for the entire summer(3 months, can you imagine?) I became anemic and had to take iron supplements. The doctor put me back on the pill because she worried that it would not stop. I went back off of the pill because it made me feel horrible.

After going off of the pill, my period had regulated itself and it was like clockwork for about a year- usually with bad cramps.

Then in the last 3 months I started to notice that my cramps were hardly there, if at all, which was unusual for me (but I wasn't going to complain!) My period then skipped a month, but then it came the next month and stayed for weeks. Now this month my period came early, but it was not a normal period. It has been a brown discharge that is thick with blood in it sometimes. I have had this for 3 weeks with mild to moderate cramping in my abdomen. I am getting very tired of period problems, and I don't know what to do about this brown discharge. It is very uncomfortable and I do not want to go on the pill again. I hope there is someone out there that can help!!!!!

| Check a doctor's response to similar questions

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us